Alert archive / Tennessee / Flash Flood Warnings in 2015
Flash Flood Warning 20, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 16, 2015, 1:31 PM CDT for Lake County, Obion County, Tennessee. It was in force for 119 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2015, 1:31 PM CDT (18:31 UTC)
- Expired
- May 16, 2015, 3:30 PM CDT
- In force
- 119 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lake County, TN, Obion County, TN
The radar
The Paducah radar (KPAH), 94 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 1:46 PM CDT | FLASH FLOOD | Union City, TN | SECTION OF SECOND STREET IN DOWNTOWN UNION CITY IS NOW CLOSED DUE TO HIGH WATER ON ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 6.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
964
WGUS54 KMEG 161831
FFWMEG
TNC095-131-162030-
/O.NEW.KMEG.FF.W.0020.150516T1831Z-150516T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
131 PM CDT SAT MAY 16 2015
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAKE COUNTY IN WEST TENNESSEE...
OBION COUNTY IN WEST TENNESSEE...
* UNTIL 330 PM CDT
* AT 129 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
OCCURRED OVER THE PAST 3 HOURS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
UNION CITY...REELFOOT LAKE STATE PARK...TIPTONVILLE...SOUTH
FULTON...RIDGELY...TROY...KENTON...OBION...COTTONWOOD GROVE...
CLAYTON...CLOVERDALE...TRIMBLE...HORNBEAK...WOODLAND MILLS...
RIVES...SAMBURG...BLUE BANK...MOFFATT...POPLAR RIDGE AND SPOUT
SPRINGS.
TEH AREA OF HEAVY RAIN WILL LIFT NORTH INTO KENTUCKY SHORTLY. RUNOFF
FROM EARLIER HEAVY RAINS WILL CONTINUE TO CAUSE FLOODING ISSUES
THROUGH THE MID AFTERNOON HOURS ESPECIALLY IN LOW LYING FLOOD PRONE
AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3650 8883 3641 8885 3641 8895 3620 8896
3621 8948 3619 8949 3619 8964 3621 8967
3625 8966 3625 8953 3632 8962 3636 8951
3646 8952 3650 8954 3650 8949 3647 8949
3646 8946 3650 8942 3651 8931
$$1 follow-up statement
582
WGUS74 KMEG 162030
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT SAT MAY 16 2015
TNC095-131-162038-
/O.EXP.KMEG.FF.W.0020.000000T0000Z-150516T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAKE TN-OBION TN-
330 PM CDT SAT MAY 16 2015
...THE FLASH FLOOD WARNING FOR LAKE AND OBION COUNTIES WILL EXPIRE AT
330 PM CDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 3650 8883 3641 8885 3641 8895 3620 8896
3621 8948 3619 8949 3619 8964 3621 8967
3625 8966 3625 8953 3632 8962 3636 8951
3646 8952 3650 8954 3650 8949 3647 8949
3646 8946 3650 8942 3651 8931
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 16, 1:02 PM CDT, 29 minutes earlier.
Area forecast discussion, May 16, 1:02 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 102 PM CDT SAT MAY 16 2015 .DISCUSSION... UPDATED FOR 18Z AVIATION DISCUSSION && .PREV DISCUSSION... /ISSUED 1049 AM CDT SAT MAY 16 2015/ UPDATE... AN AREA OF SHOWERS CONTINUE TO MOVE NORTH OVER PORTIONS OF WEST TENNESSEE...NORTHEAST ARKANSAS...AND THE MISSOURI BOOTHEEL. THIS AREA SHOULD MOVE INTO KENTUCKY AND MISSOURI BETWEEN 12-1 PM. MEANWHILE...DRY CONDITIONS ARE CURRENTLY OCCURRING OVER NORTH MISSISSIPPI. THE LATEST HRRR SHOWS ADDITIONAL DEVELOPMENT OCCURRING ACROSS SOUTHERN MISSISSIPPI THAT WILL MOVE INTO NORTH MISSISSIPPI AROUND 2 PM. THE CONVECTION WILL EVENTUALLY SPREAD INTO THE REST OF THE MIDSOUTH BETWEEN 3-5 PM. FORECAST LOOKS GOOD...NO UPDATES ARE EXPECTED. KRM DISCUSSION... /ISSUED 430 AM CDT SAT MAY 16 2015/ A WET DAY IS IN STORE FOR THE MIDSOUTH TODAY...FINALLY SEEMS MORE LIKE MAY ACROSS THE MIDSOUTH THAN WHAT WE HAVE EXPERIENCED THROUGH MUCH OF THE FIRST HALF OF THE MONTH. AREAS OF RAIN AND A FEW THUNDERSTORMS WERE ALREADY OCCURRING ACROSS THE MIDSOUTH EARLY THIS MORNING. THE WET PATTERN WILL CONTINUE INTO MONDAY AND WILL NEED TO MONITOR FOR THE POSSIBILITY OF FLOODING / FLASH FLOODING AS RAINFALL AMOUNTS INCREASE OVER TIME THROUGH THE WEEKEND INTO MONDAY. A LARGE UPPER LEVEL LOW WAS LOCATED OVER THE WESTERN UNITED STATES WITH AN UPPER LEVEL RIDGE ALONG THE SOUTHEAST COAST. A SOUTHERLY WIND FLOW BETWEEN THESE TWO SYSTEMS WAS PUSHING ABUNDANT MOISTURE INTO THE MIDSOUTH FROM THE GULF OF MEXICO. AN UPPER LEVEL SHORT WAVE WAS LOCATED OVER EAST TX AND WILL MOVE NORTHEASTWARD THROUGH THE MIDSOUTH TODAY. OCCASIONAL SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. PRECIPITABLE WATER VALUES WILL BE BETWEEN 1.8 AND 2.0 INCHES WITH SURFACE DEW POINTS IN THE MIDDLE 60S TO NEAR 70 DEGREES. AS A RESULT...LOCALLY HEAVY RAINFALL MAY RESULT IN FLOODING IN SOME LOCATIONS TODAY...BUT NOT CONFIDENT ENOUGH THAT WILL BE WIDESPREAD ENOUGH FOR A FLASH FLOOD WATCH ATTM. DID MENTION THE THREAT OF LOCALLY HEAVY RAINFALL AND FLOODING IN THE HAZARDOUS WEATHER OUTLOOK FOR TODAY. INSTABILITY LOOKS TO BE A LITTLE LESS THAN YESTERDAY WITH MORE WIDESPREAD RAIN AND CLOUDS. FOR TONIGHT...AN UPPER LEVEL TROUGH MOVES INTO THE CENTRAL PLAINS WITH AN ASSOCIATED COLD FRONT STRETCHING FROM KS INTO TX. ORGANIZED CONVECTION IS EXPECTED TO DEVELOP AHEAD OF THIS FRONT THROUGH THE PLAINS PERHAPS APPROACHING NORTHEAST ARKANSAS LATE TONIGHT...ALTHOUGH INSTABILITY DECREASING BY THAT TIME. WEAK UPPER LEVEL DISTURBANCES EMBEDDED IN SOUTHWEST FLOW ALOFT WILL CONTINUE THE THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT ACROSS THE MIDSOUTH. SUNDAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR WITH LOCALLY HEAVY RAINFALL A CONTINUING THREAT. THE UPPER LEVEL TROUGH WILL PUSH TO THE NORTHEAST THROUGH THE CENTRAL PLAINS WITH THE ASSOCIATED COLD FRONT REMAINING TO OUR WEST AND NORTH. THE GREATEST THREAT OF SEVERE WEATHER APPEARS TO BE TO OUR NORTH. 0-6 KM BULK SHEAR VALUES ARE ONLY MARGINAL FOR ORGANIZED SHEAR WEATHER NEAR EXTREME NORTHEAST ARKANSAS AND THE MO BOOTHEEL. HOWEVER... WIND FIELDS WILL BE STRONGER ACROSS THE MIDSOUTH SUNDAY AS THE UPPER LEVEL TROUGH MOVES TO OUR NORTH. THIS WILL ALLOW WARMER SURFACE TEMPERATURES TO PUSH INTO THE MIDSOUTH CAUSING GREATER INSTABILITY AND THE POSSIBILITY A FEW STRONG TO SEVERE THUNDERSTORMS. IF ANY SEVERE THUNDERSTORMS DO DEVELOP...DAMAGING WIND AND LARGE HAIL WOULD BE THE GREATEST SEVERE WEATHER THREATS. A COLD FRONT WILL SAG INTO THE MIDSOUTH FROM THE NORTH MONDAY AS THE UPPER LEVEL RIDGE ALONG THE SOUTHEAST COAST WEAKENS SOME WITH LOWERING UPPER LEVEL HEIGHTS ACROSS THE MIDSOUTH. WILL ONCE AGAIN NEED TO MONITOR FOR HEAVY RAINFALL AND FLOODING / FLASH FLOODING. THE COLD FRONT WILL GRADUALLY PUSH THROUGH THE MIDSOUTH MONDAY NIGHT AND TUESDAY WITH DECREASING CHANCES FOR RAIN FROM THE NORTH. TEMPERATURES WILL BE A LITTLE COOLER WITH PASSAGE OF THE COLD FRONT. FOR THE REMAINDER OF THE WORK WEEK...THE ECMWF AND GFS ARE NOT IN VERY GOOD AGREEMENT ON HOW FAR SOUTH THE COLD FRONT PUSHES AND HOW QUICKLY IT PUSHES BACK NORTH. NEVERTHELESS...THE MODELS DO INDICATE A CHANCE OF SHOWERS...PERHAPS THUNDERSTORMS...WILL MOVE BACK INTO THE REGION FROM THE WEST. THE ECMWF IS FASTER BRINGING THE THREAT OF SHOWERS AND THUNDERSTORMS BACK INTO THE REGION AS QUICKLY AS WEDNESDAY. JCL && .AVIATION... 18Z TAFS WIDESPREAD MVFR CIGS ACROSS THE MIDSOUTH THIS MORNING WILL GRADUALLY LIFT TO VFR THIS AFTERNOON. SCATTERED SHRA AND TSRAS EXPECTED ACROSS THE REGION AND WILL CONTINUE VCTS AT ALL TERMINALS THROUGH EARLY EVENING. COVERAGE WILL DIMINISH WILL LOSS OF HEATING THIS EVENING. QUIET OVERNIGHT THEN LOW CLOUDS SHOULD REDEVELOP LATER TONIGHT INTO EARLY SUNDAY...ESPECIALLY AT KJBR AND KTUP. A WEAKENING LINE OF SHRAS AND TSRAS WILL BE PUSHING INTO THE MIDSOUTH SUNDAY MORNING. SOUTH WINDS AROUND 10KTS THROUGH THE PERIOD WITH OCNL HIGHER GUSTS THIS AFTERNOON AT MEM AND KJBR. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 16, 3:42 AM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 342 AM CDT SAT MAY 16 2015 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171045- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 342 AM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY WITH LOCALLY HEAVY RAINFALL THAT MAY LEAD TO FLOODING IN SOME LOCATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS. IN ADDITION...HEAVY RAINFALL MAY RESULT IN FLOODING IN SOME LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JCL
In the hours before
Local storm report, May 16, 9:25 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
925 AM CDT SAT MAY 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM LIGHTNING HAYTI 36.23N 89.75W
05/15/2015 PEMISCOT MO BROADCAST MEDIA
A DEATH RESULTED FROM LIGHTNING STRIKING A TREE WHICH
THEN FELL ON THE VEHICLE KILLING THE PERSON INSIDE. EVENT
OCCURRED AT HAYTI CITY PARK.
&&
AJCLocal storm report, May 16, 9:30 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
930 AM CDT SAT MAY 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM LIGHTNING HAYTI 36.23N 89.75W
05/15/2015 PEMISCOT MO BROADCAST MEDIA
*** 1 FATAL *** A DEATH RESULTED FROM LIGHTNING STRIKING
A TREE WHICH THEN FELL ON THE VEHICLE KILLING THE PERSON
INSIDE. EVENT OCCURRED AT HAYTI CITY PARK.
&&
AJCNearby
Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.